Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 36, NWS Flagstaff, AZ

July 12, 2021Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 12, 2021, 5:56 PM MST for Coconino County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2021, 5:56 PM MST (00:56 UTC)
Expired
Jul 12, 2021, 6:30 PM MST
In force
34 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 92 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.9 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
622 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2672 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

604 
WUUS55 KFGZ 130056
SVRFGZ
AZC005-130130-
/O.NEW.KFGZ.SV.W.0036.210713T0056Z-210713T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
556 PM MST Mon Jul 12 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Coconino County in north central Arizona...

* Until 630 PM MST.

* At 555 PM MST, a severe thunderstorm was located 10 miles south of
  Parks, moving southeast at 20 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Raymond Boy Scout Camp and White Horse Lake Campground. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3514 11213 3520 11194 3513 11182 3500 11180
      3498 11202
TIME...MOT...LOC 0055Z 323DEG 21KT 3511 11199 

HAIL...1.25IN
WIND...<50MPH
 
$$
1 follow-up statement
257 
WWUS55 KFGZ 130129
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
629 PM MST Mon Jul 12 2021

AZC005-130138-
/O.EXP.KFGZ.SV.W.0036.000000T0000Z-210713T0130Z/
Coconino-
629 PM MST Mon Jul 12 2021

...THE SEVERE THUNDERSTORM WARNING FOR COCONINO COUNTY WILL EXPIRE AT
630 PM MST...
                
The storm which prompted the Severe Thunderstorm Warning south of 
Parks has weakened below severe limits and no longer poses an 
immediate threat to life or property.

Therefore, the warning will be allowed to expire.

LAT...LON 3514 11213 3520 11194 3513 11182 3500 11180
      3498 11202
TIME...MOT...LOC 0128Z 323DEG 21KT 3497 11187 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:07 PM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 12, 3:07 PM MST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
307 PM MST Mon Jul 12 2021

.SYNOPSIS...The coverage of thunderstorms will increase into this
evening. More widespread coverage of showers and thunderstorms
spreads across all areas from Tuesday through Thursday. There is a
potential for flash flooding beginning Tuesday afternoon,
especially for lower elevation areas south of the Mogollon Rim.

&&

.DISCUSSION...Isolated thunderstorms have formed over the high
terrain in northern Arizona late this afternoon. Storm motion has
been a general southwestward to westward. Coverage is expected to
spread into the lower elevations by this evening as a result. A
few overnight showers are not out of the question for southern and
central Yavapai County after sunset from residual storms.

Thunderstorm coverage is expected to increase beginning Tuesday
afternoon as a more moist air mass sets up over northern Arizona.
The threat for flash flooding will also increase into Tuesday
late afternoon and into the overnight. An active thunderstorm
period is becoming more favored for Tuesday night so a Flash
Flood Watch was issued for that threat in lower elevations south
of the Mogollon Rim. The intensity and overall coverage will be
watched to further assess how far westward the thunderstorms
return again on Wednesday. Keep in mind the threat of flash
flooding in normally dry washes and creek beginning Tuesday
afternoon. The active monsoonal pattern will continue through
Thursday before potentially decreasing into the weekend as north
to northeasterly flow aloft could set up over northern Arizona.

Beyond the thunderstorm coverage, expect warm temperatures to
cool to near-normal by mid week with generally light winds outside
of gusty thunderstorm outflows.

&&

.AVIATION...For the 00Z package...Expect mainly VFR conditions
for the TAF period outside of thunderstorms. Isolated convective
activity will move into the lower valleys through the early
evening hours. Thunderstorm coverage will decrease through the
overnight hours, but isolated shower and activity could persist
for north central Arizona terminals. MVFR visibilities are
possible directly under any thunderstorms due to rain. Generally
light winds at 5-10 kts to occur outside of gusty and erratic
winds near thunderstorms. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Thunderstorm activity will increase through
Wednesday, along with the chances for wetting rains. The threat
of flash flooding will also increase starting Tuesday afternoon.
Winds will remain between 5-15 mph, except near thunderstorms
where gusty and erratic winds are favored.

Thursday through Saturday...Scattered to numerous thunderstorms
are expected again Thursday, with decreasing chances into the
weekend.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch from Tuesday
afternoon through late Tuesday night FOR AZZ018-037-038.

&&

PUBLIC...NL
AVIATION...NL
FIRE WEATHER...NL

For Northern Arizona weather information visit weather.gov/flagstaff

In the hours before

Special weather statement, Jul 12, 1:49 PM MST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
149 PM MST Mon Jul 12 2021

AZZ015-122115-
Western Mogollon Rim-
149 PM MST Mon Jul 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR THE FORT VALLEY AREA IN COCONINO
COUNTY UNTIL 215 PM MST...

At 148 PM MST, Doppler radar was tracking a strong thunderstorm near
Fort Valley, or 9 miles northwest of Flagstaff. This storm was nearly
stationary.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fort Valley and Arizona Snowbowl.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3533 11181 3538 11166 3525 11166 3523 11175
TIME...MOT...LOC 2048Z 329DEG 4KT 3531 11171

AT
Local storm report, Jul 12, 1:56 PM MST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
156 PM MST MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HAIL             2 SSW ARIZONA SNOWBOWL  35.30N 111.72W
07/12/2021  E1.00 INCH       COCONINO           AZ   PUBLIC

&&
Special weather statement, Jul 12, 2:03 PM MST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
303 PM MDT Mon Jul 12 2021

AZZ011-040-122130-
Chuska Mountains and Defiance Plateau-
Northeast Plateaus and Mesas South of Hwy 264-
303 PM MDT Mon Jul 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR APACHE COUNTY UNTIL 330 PM
MDT/230 PM MST/...

At 303 PM MDT/203 PM MST/, Doppler radar was tracking a strong
thunderstorm near Pine Springs, or 30 miles northwest of Zuni Pueblo,
moving southwest at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sanders, Houck, Pine Springs and Chambers.

LAT...LON 3545 10927 3532 10913 3517 10933 3517 10943
      3524 10950 3531 10952
TIME...MOT...LOC 2103Z 048DEG 16KT 3534 10928

AT
Special weather statement, Jul 12, 2:29 PM MST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
329 PM MDT Mon Jul 12 2021

AZZ011-014-040-122200-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Apache County-
Northeast Plateaus and Mesas South of Hwy 264-
329 PM MDT Mon Jul 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR APACHE COUNTY UNTIL 400 PM
MDT/300 PM MST/...

At 328 PM MDT/228 PM MST/, Doppler radar was tracking a strong
thunderstorm near Houck, or 28 miles northwest of Zuni Pueblo, moving
southeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Houck and Sanders.

LAT...LON 3529 10942 3539 10924 3520 10906 3512 10909
      3508 10920 3510 10931
TIME...MOT...LOC 2128Z 327DEG 11KT 3528 10928

AT
Local storm report, Jul 12, 4:29 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
429 PM MST MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             3 W MCNARY              34.08N 109.90W
07/12/2021  E1.50 INCH       NAVAJO             AZ   PUBLIC

&&

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:40 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai35 min
Jul 12, 7:10 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Jul 13, 12:41 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Navajo3 hr
Jul 13, 1:29 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 13, 1:57 PM MSTSpecial Weather StatementFGZ33 min
Jul 13, 2:25 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino2 hr
Jul 13, 2:38 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino112 min
Jul 13, 2:54 PM MSTSevere Thunderstorm WarningFGZYavapai29 min
Jul 13, 3:06 PM MSTSpecial Weather StatementFGZYavapai39 min
Jul 13, 3:27 PM MSTSevere Thunderstorm WarningFGZYavapai33 min
Jul 13, 4:14 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Jul 13, 4:25 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.